Texas, 2010Winter Storm in Texas, February 23, 2010
February 23, 2010 · NWS EWX · 1 event in 1 county or zone
A potent upper level trough moved east into Central Texas over a cold airmass causing widespread precipitation. Rain mixed with sleet and eventually turned over to snow across the northern half of county warning area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent upper level trough moved east into Central Texas over a cold airmass causing widespread precipitation. Rain mixed with sleet and eventually turned over to snow across the northern half of county warning area. The area hardest hit by snow was generally north of Highway 71 in the northern Hill Country. Storm total snowfall amounts near 4 inches were reported in northern Burnet and Williamson County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Feb 23, 6:14 AM CST, 1 hour 46 minutes earlier.
Area forecast discussion, Feb 23, 6:14 AM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
614 AM CST TUE FEB 23 2010
.UPDATE...
HAVE INCLUDED LIGHT SLEET IN THE WINTERY MIX FOR NORTHERN AREAS
THIS MORNING SHIFTING SOUTHWARD THROUGHOUT THE DAY. LITTLE TO NO
SLEET ACCUMULATIONS ARE EXPECTED AS SURFACE TEMPERATURES ARE WARM
AND MELTING SHOULD OCCUR UPON IMPACT.
&&
.PREV DISCUSSION... /ISSUED 458 AM CST TUE FEB 23 2010/
UPDATE...
HAVE INCLUDED BANDERA...KENDALL...AND HAYS COUNTIES TO THE WINTER
STORM ADVISORY. GENERALLY NOT EXPECTING TOTALS ACROSS SAN
MARCOS...BUT GRASSY AND OPEN AREAS ACROSS THE NORTHERN PORTION OF
HAYS COUNTY COULD HAVE ACCUMULATIONS OF ONE TO TWO INCHES.
PREV DISCUSSION... /ISSUED 452 AM CST TUE FEB 23 2010/
AVIATION...
MVFR TO IFR CONDITIONS ACROSS S CENTRAL TX TODAY INTO THIS EVENING AS
WINTER STORM SYSTEM RESULTS IN WIDESPREAD -RA AND -SN WITH EMBEDDED
ISOLATED T. CONDITIONS WILL IMPROVE TO VFR FROM THE WEST BETWEEN
03Z AND 06Z AND CONTINUE THRU WEDNESDAY MORNING. NLY WINDS OF 10
TO 20 KNOTS WILL PREVAIL WITH GUSTS TO 25 KNOTS.
PREV DISCUSSION... /ISSUED 429 AM CST TUE FEB 23 2010/
DISCUSSION...
THE UPPER LEVEL LOW AND TROUGH AXIS ARE CURRENTLY PUSHING ACROSS
CENTRAL TEXAS AND WILL DIVE INTO SOUTH CENTRAL TEXAS TODAY. THE
TROUGH AXIS IS EXPECTED TO BE EAST OF OUR CWA BY EARLY WEDNESDAY.
ISENTROPIC UPGLIDE WILL KEEP SKIES OVERCAST ACROSS SOUTH CENTRAL
TEXAS TODAY AND HAS ALREADY BEGUN TO GENERATE STRATIFORM RAIN
ACROSS THE WESTERN HILL COUNTRY AND ADJACENT AREAS THIS MORNING.
GENERALLY EXPECTING THIS AREA OF RAIN TO EXPAND THIS MORNING AHEAD
OF THE PASSAGE OF THE TROUGH. TEMPERATURES ARE GENERALLY WITHIN A
FEW DEGREES OF TODAY'S HIGHS AND ARE EXPECTED TO FALL THROUGHOUT
THE DAY. TEMPERATURES ALOFT ARE COLD ENOUGH FOR THE COLD RAIN TO
CHANGE OVER TO SNOW ACROSS THE NORTHERN HALF OF SOUTH CENTRAL
TEXAS LATER THIS MORNING AND THROUGH THE AFTERNOON. CURRENTLY
ANTICIPATING THAT THE BULK OF THE PRECIP SOUTH OF HIGHWAY 90 WILL
BE LIQUID...BUT COULD SEE A FEW AREAS WITH BRIEF FLURRIES MIXED
IN THROUGH TONIGHT.
AS FAR AS SNOW ACCUMULATIONS GO...NOT MUCH HAS CHANGED WITH THE
LATEST MODEL RUNS. ANTICIPATING THE HIGHEST TOTALS TO REACH 3 TO 4
INCHES ACROSS GILLESPIE...LLANO...BURNET...AND WILLIAMSON COUNTIES
AND THUS WILL LEAVE THE CURRENT WINTER STORM WARNING AS IS. 1 TO 3
INCH TOTALS ARE POSSIBLE ALONG AND NORTH OF A LINE FROM LANGTRY TO
AUSTIN TO GIDDINGS. SURFACE TEMPERATURES WILL REMAIN ABOVE FREEZING
THIS AFTERNOON. THUS...ANY SNOW ACCUMULATIONS ARE EXPECTED TO BE
ACROSS GRASSY AREAS AND THAT WHICH DOES FALL ON ROADS WILL BECOME
SLUSHY AND SLIPPERY AS IT MELTS. CANNOT RULE OUT THE CHANCES FOR
PATCHY ICE WEDNESDAY MORNING ON ELEVATED ROADS AND BRIDGES AS
TEMPERATURES DIP BELOW FREEZING OVERNIGHT.
BENIGN WEATHER IS ANTICIPATED FOR THE REST OF THE WORK WEEK AS THE
UPPER LEVEL TROUGH SLIDES TO THE EAST ON WEDNESDAY. AFTER A COLD
START TO THE MORNING ON WEDNESDAY...TEMPERATURES WILL REACH THE
UPPER 40S ACROSS THE NORTHEASTERN COUNTIES TO NEAR 60 ACROSS THE
RIO GRANDE PLAINS. SURFACE RIDGING WILL KEEP SKIES CLEAR WEDNESDAY
NIGHT WITH ANOTHER FREEZE EXPECTED FOR MUCH OF THE CWA.
A PROGRESSIVE PATTERN IS EXPECTED FOR THE LATTER HALF OF THE
FORECAST PERIOD. CHANCES FOR RAIN RE-ENTER THE FORECAST ON FRIDAY
AS A SHORT-WAVE TROUGH PUSHES ACROSS SOUTH CENTRAL TEXAS. CURRENTLY
EXPECTING ISOLATED TO SCATTERED SHOWERS LIMITED TO THE EASTERN
HALF OF THE REGION. ANOTHER SYSTEM WILL ROLL THROUGH LATE IN THE
WEEKEND/EARLY NEXT WEEK. BETTER AREAL COVERAGE OF RAIN IS EXPECTED
WITH THIS SECOND SYSTEM. TEMPERATURES WILL BE MILD AND BELOW
NORMAL THROUGH AT LEAST THE FIRST FEW DAYS OF MARCH.
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 36 31 53 30 64 / 100 30 0 0 0
AUSTIN BERGSTROM INTL AIRPORT 37 29 50 28 63 / 100 30 0 0 0
NEW BRAUNFELS MUNI AIRPORT 38 29 54 30 65 / 100 30 0 0 0
BURNET MUNI AIRPORT 35 28 47 31 60 / 100 20 0 0 0
DEL RIO INTL AIRPORT 44 32 59 36 71 / 80 - 0 0 0
GEORGETOWN MUNI AIRPORT 35 30 48 32 61 / 100 30 0 0 0
HONDO MUNI AIRPORT 43 28 58 29 66 / 100 20 0 0 0
SAN MARCOS MUNI AIRPORT 38 28 53 30 65 / 100 30 0 0 0
LA GRANGE - FAYETTE REGIONAL 39 32 53 32 64 / 100 40 0 0 0
SAN ANTONIO INTL AIRPORT 42 32 56 31 66 / 100 20 0 0 0
STINSON MUNI AIRPORT 43 31 57 31 68 / 100 20 0 0 0
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR THE
FOLLOWING COUNTIES: BANDERA...BASTROP...BLANCO...EDWARDS...HAYS...
KENDALL...KERR...LEE...REAL...TRAVIS...VAL VERDE.
WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR THE FOLLOWING
COUNTIES: BURNET...GILLESPIE...LLANO...WILLIAMSON.
&&
25/01
Hazardous weather outlook, Feb 23, 4:39 AM CST, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
439 AM CST TUE FEB 23 2010
TXZ171>173-183>194-202>209-217>225-228-241045-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
439 AM CST TUE FEB 23 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TODAY AND TONIGHT...
A WINTER STORM WILL AFFECT PORTIONS OF SOUTH CENTRAL TEXAS TODAY
INTO THIS EVENING.
A WINTER STORM WARNING REMAINS IN EFFECT FROM 6 AM THIS MORNING TO
MIDNIGHT TONIGHT FOR THE FOLLOWING COUNTIES:
BURNET...GILLESPIE... LLANO... WILLIAMSON.
A WINTER WEATHER ADVISORY IS IN EFFECT FROM 6 AM THIS MORNING TO
MIDNIGHT TONIGHT FOR THE FOLLOWING COUNTIES: BASTROP...BANDERA...
BLANCO...EDWARDS...KENDAL..KERR...HAYS...LEE...REAL...TRAVIS...VAL
VERDE.
SNOW ACCUMULATIONS OF 2 TO 4 INCHES ARE EXPECTED ACROSS THE
WARNING AREA TODAY. SNOWFALL AMOUNTS OF 1/2 TO 2 INCHES ARE
POSSIBLE ACROSS THE ADVISORY AREA...WITH LESSER AMOUNTS
ELSEWHERE. THE SNOW AND RAIN WILL END FROM THE WEST THIS EVENING.
.DAYS TWO...WEDNESDAY... THERE COULD BE PATCHES OF ICE ON ROADS
WEDNESDAY MORNING AS ANY WET SPOTS OR PUDDLES FREEZE...ESPECIALLY
ON BRIDGES AND OVERPASSES.
.DAYS THREE THROUGH SEVEN...THURSDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Feb 23, 5:40 AM CST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
540 AM CST TUE FEB 23 2010
TXZ202>209-217>225-228-231900-
KINNEY-UVALDE-MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-
MAVERICK-ZAVALA-FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-
LAVACA-DIMMIT-
INCLUDING THE CITIES OF...BRACKETTVILLE...UVALDE...HONDO...
SAN ANTONIO...NEW BRAUNFELS...SEGUIN...LOCKHART...LA GRANGE...
EAGLE PASS...CRYSTAL CITY...PEARSALL...PLEASANTON...FLORESVILLE...
KARNES CITY...GONZALES...CUERO...HALLETTSVILLE...CARRIZO SPRINGS
540 AM CST TUE FEB 23 2010
...WINTERY WEATHER TODAY THROUGH TONIGHT...
AN UPPER LEVEL LOW PRESSURE SYSTEM WILL SLIDE INTO SOUTH CENTRAL
TEXAS TODAY. THIS SYSTEM WILL BRING COLDER TEMPERATURES AND A
CHANCE OF WINTERY PRECIPITATION AS AN OVERRUNNING PATTERN PERSISTS.
THE INITIAL PRECIPITATION TYPE THIS MORNING WILL BE RAIN WITH A
MIX OF RAIN AND SNOW POSSIBLE IN THE NORTHERN HILL COUNTRY AND
EDWARDS PLATEAU. THE RAIN AND SNOW MIX WILL DRIFT SOUTHWARD
THROUGHOUT THE DAY ON TUESDAY REACHING NEAR HIGHWAY 90 BY LATE
TUESDAY AFTERNOON. THE BULK OF THE PRECIPITATION SOUTH OF HIGHWAY 90
WILL BE LIQUID...BUT COULD SEE A FEW AREAS WITH BRIEF FLURRIES
MIXED IN THROUGH TONIGHT.
ACCUMULATIONS OF UP TO AN INCH ARE POSSIBLE ALONG A LINE FROM
LANGTRY TO KENDALIA TO GIDDINGS. ACCUMULATIONS WILL DECREASE
SOUTHWARD...RANGING FROM A QUARTER TO HALF OF AN INCH AS FAR SOUTH
AS A COMSTOCK TO NEW BRAUNFELS TO LA GRANGE LINE. TRACE TO ONE
QUARTER INCH AMOUNTS CAN BE EXPECTED AS FAR SOUTH AS A SPOFFORD
TO LAVERNIA TO MOULTON LINE. NO SNOW ACCUMULATIONS ARE EXPECTED
FURTHER SOUTH. PRECIPITATION WILL END ACROSS THE REGION BY DAWN
WEDNESDAY AS THE UPPER LOW SHIFTS EAST.
Winter Storm, Williamson
- When
- February 23, 8:00 AM CST to 3:00 PM CST
- Where
- Williamson forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 30.648, -97.601 (the zone’s center; the record gives no point)
CoCoRaHS observer reported 4.2 inches of snow near Jarrell.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Texas, February 23, 20101 death · $680,000 · 10 events
- Avalanche in Colorado, February 23, 20101 death · 1 event
- Winter Storm in Vermont, February 23 to 25, 2010$2.2 million · 16 events
- Heavy Snow in Massachusetts, February 23 to 24, 2010$113,000 · 6 events
- Winter Storm and Winter Weather in New York, February 23 to 24, 2010$50,000 · 6 events
- Winter Storm and Heavy Rain in California, February 23 to 24, 2010$50,000 · 4 events
- Strong Wind in California, February 23 to 24, 2010$30,000 · 2 events
- Heavy Snow in New Hampshire, February 23 to 24, 2010$28,000 · 2 events
- Heavy Snow in New York, February 23 to 24, 201022 events
- Heavy Snow in Texas, February 23, 201016 events
- Heavy Snow in New Hampshire, February 23 to 26, 201011 events
- Heavy Snow in Texas, February 23, 20107 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 216560.